Schoolkids 'overdosing on cough medicine'

Scores of American schoolchildren are risking their lives by deliberately overdosing on off-the-shelf cough medicines in search of a drugs high, health experts have warned.

Scores of American schoolchildren are risking their lives by deliberately overdosing on off-the-shelf cough medicines in search of a drugs high, health experts have warned.

Youths as young as 12 are gulping down the liquid in search of hallucinations, loss of co-ordination or “outer-body” experiences.

The craze has led to at least five deaths in recent months and dozens of youngsters have ended up dangerously ill in hospital, doctors said.

The medicines of choice are commonly available in supermarkets and do not need a prescription.

Youngsters have been known in the past to drink medicines looking for a “buzz” from ingredients including alcohol or codeine.

The alcohol has now been removed from most cough remedies and codeine needs a prescription, but the cough-suppressant dextromethorphan, or DXM, is known to produce hallucinations or loss of motor control if taken in large doses.

The chemical, available in around 120 medicines found at supermarkets, creates an effect the youngsters call “robo-tripping” or “dexing”.

There are even websites telling youngsters exactly how much to take, according to their body weight, to get the “best” results.

Top paediatrician Charles Nozicka, said the medicine was “easy to get” adding: “There’s a lot of information about how to get high on it on the internet.”

Dr Nozicka, medical director of paediatric emergency medicine at St Alexius Medical Centre, near Chicago, told USA Today: “What we see in the emergency department is probably the tip of the iceberg.

“There’s probably a lot more going on, but most cases don’t end up in the emergency room.”

He told of having three of four cases each week.

On one website a teenager, who drunk a bottle of cough medicine, writes: “I was lying in my bed and it felt like I was floating around on top of my sheets, and levitating slightly off my bed.

“Everything had a strange but inviting glow to it. My room looked very strange, and although I knew where I was, I felt like I was in a different world.”

Children abusing the medicines will show signs of sweating, high body temperature, flaky skin, or even an irregular heartbeat or loss of consciousness.

An overdose can cause seizures, comas and death.

Some pharmacies have begun reporting increased thefts of cough medicines.

And there are signs that young adults are abusing DXM, mixing it with alcohol, Ecstasy and other drugs.

While the US Drug Enforcement Administration classifies DXM chemically similar to morphine – as a “drug of concern” there are no restrictions on buying it.

More in this section

IE_logo_newsletters

Select your favourite newsletters and get the best of Irish Examiner delivered to your inbox